The Katsina State Police Command has confirmed that 154 students of Government Science Secondary School, Batagarawa, were affected by adverse reactions following the administration of medication for suspected bilharzia, dismissing social media reports that several students died.
The command said 25 students remained on admission as of Tuesday, October 27, 2026, while most of the affected students had been treated and discharged from hospital.
The Police Public Relations Officer, DSP Abubakar Sadiq Aliyu, disclosed this in a statement issued on Tuesday, saying the situation at the boarding school was under control and no death had been recorded.
The statement said the Divisional Police Officer in Batagarawa received a distress call at about 4:20pm on October 26 concerning an outbreak of illness among students suspected to be linked to bilharzia.
According to the police, the school principal, Sanusi Maude, had contacted local Primary Health Care officials after students reported symptoms associated with the disease at the school clinic.
The health officials subsequently administered praziquantel medication to more than 700 students in two batches.
The first batch received the medication on Friday, October 24, without any reported adverse reactions, while some students in the second batch, treated on Monday, October 26, reportedly developed adverse reactions.
The command said Commissioner of Police Ali Umar Fage, alongside the Director of the Department of State Services in Katsina State, visited the school to assess the situation.
“Upon receipt of the report, the Commissioner of Police, Katsina State Command, CP Ali Umar Fage, psc(+), mnips, alongside the Director of the Department of State Services (DSS), Katsina State Command, personally visited the school for an on-the-spot assessment, where One Hundred and Fifty-Four (154) students were found exhibiting symptoms of adverse reactions,” the statement said.
It added that the affected students were evacuated to General Hospital Katsina, Amadi Rimi Specialist Hospital and Turai Yar’Adua Children’s Hospital for medical attention.
The police said 25 students remained hospitalised but were responding positively to treatment, while the majority had been discharged.
The command rejected reports circulating on social media alleging that several students had died following the incident, describing the claims as false and unfounded.
“The Command reiterates that no life was lost during this incident. The situation remains fully under control, with adequate security and medical personnel stationed on-ground,” the statement added.
The commissioner urged residents to remain calm and avoid sharing unverified information capable of causing public anxiety.
The police also disclosed that a joint investigation with relevant health authorities was ongoing to determine the cause of the adverse reactions.
Praziquantel is a medication used to treat certain parasitic infections, including schistosomiasis, commonly known as bilharzia. However, the police statement did not establish whether the reported reactions resulted from the medication, the suspected illness or another factor.
The command said further developments would be communicated to the public as the investigation progressed.
West Trybe reports that the incident has raised concerns about student safety and the need for a clear medical explanation of the reactions, while authorities maintain that no deaths were recorded and investigations into the cause remain ongoing.
